Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 11:20 PM CDT for Lake of the Woods County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 11:20 PM CDT (04:20 UTC)
- Expired
- May 14, 1998, 11:55 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 227 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
362 WUUS1 KFAR 150421 RRA SVRFAR MNC077-150455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1120 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1155 PM CDT * AT 1120 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 15 MILES SOUTHWEST OF BAUDETTE OR JUST NEAR FAUNCE. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAUDETTE BY 1130 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:50 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 14, 8:50 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 850 PM CDT THU MAY 14 1998 FIRST PERIOD DISCUSSION...BUSY ON RADAR AGAIN THIS EVENING. STORMS APPEAR TO BE DIMINISHING IN INTENSITY AND COVERAGE. SPC AND BIS COORDINATED AND WILL BE CLEARING COUNTIES OUT OF WATCH. WILL WAIT TO UPDATE ZONES UNTIL WE HAVE A BETTER IDEA OF WHICH COUNTIES ARE IN AND WHICH ARE TO CLEARED FROM WATCH AREA. WP
In the hours before
Special weather statement, May 14, 9:51 PM CDT, 1 hour 29 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024- 026>030-038-039-150345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 951 PM CDT THU MAY 14 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA... TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH ...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL... BARNES...AND CASS. MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE... NORMAN...MAHNOMEN...CLAY AND BECKER. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR TORNADOS HAS DIMINISHED. WP
Special weather statement, May 14, 9:51 PM CDT, 1 hour 29 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024- 026>030-038-039-150345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 951 PM CDT THU MAY 14 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA... TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH ...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL... BARNES...AND CASS. MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE... NORMAN...MAHNOMEN...CLAY AND BECKER. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR TORNADOS HAS DIMINISHED. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:11 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 34 min |
| May 15, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 34 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 32 min |
| May 15, 2:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| May 15, 5:51 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.